According to the U.S. Food and Drug Administration, a recent recall campaign released by Hospira, Inc. was launched in order to prevent health-related adverse reactions that could result in serious consequences.
The official announcement has indicated that the impacted products were distributed as Magnesium Sulfate in 5% Dextrose, Injection, USP, 10 mg/mL. Units of one lot have been impacted. The items may have come with incorrect barcodes. Since the primary bag labeling may come with the wrong details, the primary container barcode may have also been mislabeled with the barcode for another product sold as Heparin Sodium 2000 USP units/1000 mL in 0.9% Sodium Chloride Inj., which could cause confusion.
Recalled Drug May Expose Patients To Serious Adverse Reactions
If the issue is not detected, the patient may experience a delay in treatment. The delay could result in seizures that would expose patients to life-threatening consequences. Other risks associated with a delay in treatment include cerebral hemorrhage. The issue could also expose mother and fetus to serious risks, including maternal death and fetal demise.
Other issues associated with administering magnesium sulfate drug products to patients who have been prescribed heparim and should not take magnesium sulfate could experience adverse events that could later require further medical intervention. This risk is serious, however, the FDA indicated that the probability of incidents is low considering the issue could be addressed promptly.
The firm behind the recall has indicated that no incidents associated with this recall have been reported so far. In spite of the lack of reports, consumers should not let this issue go on any further without having it addressed.
Drug issues reported by the FDA should never be ignored. Too often, patients and consumers are directly injured as a result of incidents that could have been prevented if the problem had been identified earlier.
Products impacted by this particular recall may identify the items by the packages. They come in 50/100 mL container bags. At least 24 bags exist in each carton. The units that are part of the impacted lot were distributed nationwide.
Patients with the inventory in their possession should stop using the drugs and quarantine the items immediately. Clinics and other medical facilities with the products should notify their patients about the risk.
Hospira has alerted the FDA that it would notifying its entire customers directory so that the risks are minimized and patients are safe. If you have any further questions or concerns, you’re urged to contact Hospira immediately.
Reports of incidents associated with the recalled solutions should be registered with the FDA.